Alert archive / Georgia / River Flood Warnings in 2019

River Flood Warning 74, NWS Atlanta, GA

February 20, 2019Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 20, 2019, 12:06 AM EST for Forsyth County, Fulton County, Georgia. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Feb 20, 2019, 12:06 AM EST (05:06 UTC)
Expired
Feb 20, 2019, 6:05 AM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

887 
WGUS42 KFFC 200506
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1206 AM EST Wed Feb 20 2019

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC117-121-201105-
/O.NEW.KFFC.FL.W.0074.190220T0506Z-190220T1105Z/
/APHG1.1.ER.190220T0430Z.190220T0445Z.190220T0505Z.NO/
1206 AM EST Wed Feb 20 2019

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Big Creek near Alpharetta.
* From early this morning until this morning.
* At 11 PM Tuesday the stage was 7.0 feet...and rising.
* Flood stage is 7 feet.
* The river is expected to fall to below flood stage by early Wednesday.
* At 7 feet...Flood Stage is reached.  Minor flooding of woodlands 
  and fields begin along the creek between Cumming in Forsyth 
  County...to Alpharetta and Roswell in North Fulton County.  
  Flooding starts to effect portions of The Big Creek Greenway near 
  Alpharetta and some portions may become closed with around one foot
  of water...especially upstream and downstream from the gage on 
  Kimball Bridge Road and near Rock Mill Park. Portions of the YMCA 
  Campground off Preston Ridge Road will begin to flood.
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 19, 9:59 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 19, 9:59 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
959 PM EST Tue Feb 19 2019

.UPDATE...

Has been another active evening across the forecast area as
another area of frontogentic forcing and strong isentropic lift
allowed for banded convection at times. In addition, with such low
freezing levels, was not difficult at all to get hail with the
convection, the latest case being the cluster that move through
Dade county. Things have settled down now and expect a quieter
night with rain still around but forcing less. Temps now safely
above freezing across the NE mountains but not by much. Models
agree in keeping outside any freezing rain thresholds overnight
but will certainly bear watching. Went ahead and edited pops for
the Wed timeframe keeping lower pops for all but the far northern
sections until prefrontal activity moves in toward evening.

Deese

&&

.PREV DISCUSSION... /issued 708 PM EST Tue Feb 19 2019/

PREV DISCUSSION... /issued 258 PM EST Tue Feb 19 2019/

.Afternoon Forecast Package...

SHORT TERM /Tonight through Wednesday Night/...

Showers and isolated thunderstorms mainly across North and portions
of central GA as good East to Southeasterly flow continues across the
area. The increased easterly flow is helping to push the high
pressure wedge down into our area as the axis of highest QPF looks
to stay north and west of our area. With rain expected to continue
into the extended periods we are still looking for some flooding
across N GA with 6 day totals in the 3-6 inch range. Have added a
few more counties into the current flood watch and will keep it
going through Saturday morning. The watch extends from Haralson...to
Cherokee...to White counties and all areas north of that line. Winds
will be elevated and gusty at times tonight and Wednesday with some
places at the higher elevations gusting to around 30kts.
Temperatures...especially under the wedge will stay a bit cool with
lows tonight in the 30s and highs in the 40s Wed. Locations not
under the influence of the wedge will see temps get up into the 60s
and 70s Wednesday which will be mainly across central portions of
the state.

01

LONG TERM /Thursday through Tuesday/...

Overall, only minimal changes to the extended period. The only
addition is another wedge front system that will move into the
area Friday Night into Saturday as a strong New England surface
high pressure quickly moves off into the Atlantic. This extra lift
could further enhance rainfall totals for North Georgia during
that time frame. Otherwise, the preceding discussion follows.

Following this continuous bout of rain through Sunday, the next
wave looks just as strong and begins to move into the area on
Monday. A fairly active pattern looks likely afterwards with low
pressure waves causing trouble in the forecast area every few
days.

Thiem

PREV DISCUSSION... /Issued 635 AM EST Tue Feb 19 2019/

LONG TERM /Wednesday Night through Monday/...

The long term period picks up with another period of possible heavy
rainfall late Wednesday as the wedge breaks down and a cold front
pushes towards the area. Current models don't show the front making
much progress into the area before becoming more parallel to the
flow and stalling. With the front stalled somewhere in the
vicinity, likely to categorical pops have been included for
northern Georgia through Saturday as multiple waves of
precipitation move through the area. With instability present,
thunder has also been included for multiple days of the forecast.
Also, with such high PW values forecast Wednesday through the
rest of the long term, heavy rain is expected at times over
multiple days continuing concerns for flash flooding and river
flooding. Portions of northwestern GA already has a few rivers in
flood. The Flood Watch is still in effect for portions of
northeast Georgia through early [Saturday]. Make sure to stay
updated to the forecast for any changes to the watch.

The next more organized system looks to impact the area late
Saturday into Sunday as a surface low develops across the midwest
and pushes a cold front into the state on Sunday. With good
instability across central Georgia and high PW values, this system
will bring another round of heavy rain and thunderstorms to the
area.

Overall, with the bulk of the precipitation expected to fall in
the short term, current QPF totals from Thursday through Sunday is
about 1 to 3+ inches with the highest amounts across northern
Georgia. For more information on the excessive rainfall refer to
the latest ESF. Temperatures through the extended are mostly above
average, with highs generally in the 60s and 70s with lows in the
40s to lower 60s. Some areas are even pushing low 80s across
central Georgia through the weekend.

Reaves

AVIATION...
00Z UPDATE...

Another challenging forecast as IFR cigs have arrived much earlier
than model projections. Thinking now is that they will just remain
down for the duration and go straight ti LIFR around 08Z for the
ATL sites. Not much change throughout the day on Wed with a steady
state forecast in order. We will see a line of SHRA/TSRA arrive
late in the period requiring a Prob30 for the TS for ATL. Winds
will continue to be gusty through the first part of tonight before
we lose the gusts Wed morning.

//ATL CONFIDENCE...00Z UPDATE...
Medium on LIFR timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          37  48  46  65 /  60  60  80  50
Atlanta         39  53  51  64 /  60  50  90  70
Blairsville     36  47  47  61 / 100 100 100  80
Cartersville    39  52  51  60 /  70  80 100  80
Columbus        46  65  62  74 /  40  40  70  70
Gainesville     37  45  45  63 / 100  70  90  70
Macon           43  60  58  75 /  40  30  40  70
Rome            40  53  51  60 /  90 100 100  80
Peachtree City  41  57  54  66 /  50  40  80  70
Vidalia         47  70  62  80 /  40  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for the following zones:
Bartow...Catoosa...Chattooga...Cherokee...Dade...Dawson...
Fannin...Floyd...Gilmer...Gordon...Haralson...Lumpkin...Murray...
Paulding...Pickens...Polk...Towns...Union...Walker...White...
Whitfield.

&&

SHORT TERM...Deese
LONG TERM....Thiem
AVIATION...Deese
Hazardous weather outlook, Feb 19, 2:40 PM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
240 PM EST Tue Feb 19 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
240 PM EST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A line of thunderstorms has been advancing across North Georgia
this afternoon which has caused periods of heavy rain and
localized flooding across portions the Atlanta metro.

A Flood Watch is in effect through Saturday morning for portions
of north and northwest Georgia. As a result of multiple periods
with heavy rainfall, some localized flooding of creeks and streams
may be possible across portions of northern Georgia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The Flood Watch remains in effect through early Saturday.
Multiple rounds of rain are expected across much of the area
through Sunday, with 2 to as much as 6 inches possible by the end
of the week. The highest rainfall amounts at this time are
expected across northwest Georgia. An increased threat for river
and stream flooding will continue through the week as rain falls
over saturated grounds. Localized flash flooding will also be
possible, especially over the complex terrain of north Georgia.
Make sure to stay tuned to the latest forecasts and updates each
day for any changes to the forecast.

In addition, there is a chance of thunderstorms on Wednesday
afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 19, 8:46 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
846 PM EST TUE FEB 19 2019

GAZ001>004-200215-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
846 PM EST TUE FEB 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA...WALKER AND
DADE COUNTIES UNTIL 915 PM EST...

At 844 PM EST...a strong thunderstorm was near Trenton, moving
northeast at 65 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding, especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Varnell, Lookout Mountain, Tunnel Hill, Cohutta, Blue
Spring, Fairview, Linwood, Chattanooga  Valley, Cloudland Canyon
State Park, Hooker, Cooper Heights, Rock Spring and Rising Fawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3483 8491 3460 8553 3498 8560 3499 8499
TIME...MOT...LOC 0144Z 239DEG 57KT 3488 8552

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:17 PM ESTRiver Flood WarningFFCFloyd11 days
Feb 19, 8:20 PM ESTRiver Flood WarningFFCFloyd14 days
Feb 19, 8:46 PM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker29 min
Feb 19, 8:59 PM ESTRiver Flood WarningFFCGordon9 days
Feb 19, 11:54 PM ESTWind AdvisoryFFCCatoosa, Chattooga, Dade, Dawson, Fannin, Floyd and 10 more10 hr
Feb 20, 12:18 AM ESTRiver Flood WarningFFCCherokee18 hr
Feb 20, 4:36 AM ESTRiver Flood WarningFFCGwinnett7 hr
Feb 20, 6:13 AM ESTRiver Flood WarningFFCForsyth, Fulton3 days
Feb 20, 9:36 AM ESTRiver Flood WarningFFCFloyd7 days
Feb 20, 9:36 AM ESTRiver Flood WarningFFCFloyd21 days
Feb 20, 11:37 AM ESTRiver Flood WarningFFCCatoosa6 days
Feb 20, 12:04 PM ESTFlash Flood WatchFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 30 more31 hr
Feb 20, 3:34 PM ESTSpecial Weather StatementFFCFloyd, Gordon26 min
Feb 20, 4:37 PM ESTSpecial Weather StatementFFCFannin, Gilmer, Union23 min
Feb 20, 4:58 PM ESTRiver Flood WarningFFCFloyd, Gordon8 days
Feb 20, 5:03 PM ESTSpecial Weather StatementFFCDawson, Lumpkin, Towns, Union, White27 min
Feb 20, 5:35 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fulton25 min
Feb 20, 5:56 PM ESTSpecial Weather StatementFFCBartow, Floyd49 min
Feb 20, 6:02 PM ESTSpecial Weather StatementFFCBarrow, DeKalb, Gwinnett, Rockdale28 min
Feb 20, 6:16 PM ESTSpecial Weather StatementFFCDouglas, Heard29 min
Feb 20, 6:39 PM ESTSpecial Weather StatementFFCClayton, Coweta, DeKalb, Douglas, Fayette51 min
Feb 20, 6:49 PM ESTSpecial Weather StatementFFCCarroll, Douglas, Haralson, Paulding41 min

Nearby

River Flood Warnings in Georgia, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.